Aromatase inhibitors (AIs) have radically changed the prognosis of hormone receptor positive breast cancer (BC) in post-menopausal women, and are a mainstay of the adjuvant therapy for BC after surgery in place of, or following, Tamoxifen. However, AIs aren't side effect-free; frequent adverse events involve the musculoskeletal system, in the form of bone loss, AI-associated arthralgia (AIA) syndrome and autoimmune rheumatic diseases. In this narrative review, we reported the main clinical features of these three detrimental conditions, their influence on therapy adherence, the possible underlying molecular mechanisms and the available pharmacological and non-pharmacological treatments. The best-known form is the AIs-induced osteoporosis, whose molecular pathway and therapeutic possibilities were extensively investigated in the last decade. AIA syndrome is a high prevalent joint pain disorder which often determines a premature discontinuation of the therapy. Several points still need to be clarified, as a universally accepted diagnostic definition, the pathogenetic mechanisms and satisfactory management strategies. The association of AIs therapy with autoimmune diseases is of the utmost interest. The related literature has been recently expanded, but many issues remain to be explored, the first being the molecular mechanisms.
Keywords: aromatase inhibitors; aromatase inhibitors-associated arthralgia; autoimmune rheumatic diseases; breast cancer; endocrine therapy; hormonal anti-estrogen therapy; musculoskeletal disorders.